Colorado, 2025Strong Wind in Colorado, March 24, 2025
March 24, 2025 · NWS BOU · 3 events in 3 counties and zones
Gusty winds of 50 to 70 mph occurred in the Front Range foothills and far west side of the Denver metro area. There were isolated reported in the 70 to 80 mph range with a peak wind of 82 mph measured at 3 miles southwest Rocky Flats.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Gusty winds of 50 to 70 mph occurred in the Front Range foothills and far west side of the Denver metro area. There were isolated reported in the 70 to 80 mph range with a peak wind of 82 mph measured at 3 miles southwest Rocky Flats. The large power outages (20,000 total customers) in the West Metro area were caused by broken equipment, likely caused by the high winds this morning, Xcel Energy said.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Mar 24, 1:07 AM MST, 8 minutes earlier. Its key messages:
- Strong winds will impact the mountains, foothills and adjacent lower elevations into early this morning with gusts 55-70 mph expected.
- Near-critical fire weather conditions will exist across the plains today due to mild, dry, and breezy conditions.
- Mainly dry weather expected Tuesday through Thursday, with near record high temperatures likely by Thursday.
- Cooler with a chance of precipitation Friday night through Saturday night. Chance of a more significant storm still seems rather limited.
Area forecast discussion, Mar 24, 1:07 AM MST, 8 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
207 AM MDT Mon Mar 24 2025
.KEY MESSAGES...
- Strong winds will impact the mountains, foothills and adjacent
lower elevations into early this morning with gusts 55-70 mph
expected.
- Near-critical fire weather conditions will exist across the
plains today due to mild, dry, and breezy conditions.
- Mainly dry weather expected Tuesday through Thursday, with near
record high temperatures likely by Thursday.
- Cooler with a chance of precipitation Friday night through
Saturday night. Chance of a more significant storm still seems
rather limited.
&&
.SHORT TERM /Through Tonight/...
Issued at 207 AM MDT Mon Mar 24 2025
Light radar returns are evident across our northern mountains and
northeast plains early this morning as a weak shortwave clips the
state with a jet max to our north. Any elevated showers over the
plains (which shouldn't be producing much more than a sprinkle)
will dissipate by sunrise, whilst shallow moisture trapped below
the 600mb level will still succeed in producing light orographic
snow showers mainly for the park and Medicine Bow Ranges through
this morning. Most of the snow accumulation will remain over the
higher peaks, with no travel impacts expected.
Also peaking this morning will be our cross-barrier flow, reaching
around 50 kts at mountaintop with modest stable and critical
layers in place over the next several hours. It's thus no surprise
that we're beginning to see stronger gusts near 70 mph emerge in
our typical wind-prone mountain and foothills sites. The mountain
wave will gradually break and dissipate through the day and, in so
doing, breezy winds will spread into the lower elevations. The
strongest winds will be focused near the base of the foothills
(e.g. Rocky Flats) in addition to our northern plains extending
off the Cheyenne Ridge, where gusts 35-50 mph can be expected.
Sky cover should be somewhat reduced for the lower elevations
today, although wave clouds will be more persistent along/west of
I-25. With rising heights, increased subsidence and downslope
flow, highs will climb into the lower 70's for most plains and
urban corridor cities, with 40's and 50's for mountain communities.
Humidity values generally near and above 20% will help buffer the
severity of fire weather conditions, but the gustier locations
will still see near-critical conditions this afternoon.
&&
.LONG TERM /Tuesday through Sunday/...
Issued at 207 AM MDT Mon Mar 24 2025
A weak backdoor cool front will support slight cooling of 2-3
degrees across most of the plains for Tuesday. Much lighter winds
will prevail across the entire area with lighter gradients and
flow aloft.
Wednesday will resume the warmup and this warming trend will
continue through Thursday as the upper level ridge axis shifts
east across the Central Rockies. As discussed previously, we'll
see high temperatures warm accordingly, with potential record
highs for Thursday (Denver's record is 78 set in 1988, Fort
Collins is 80 set in 1895). Dry weather will persist, although
with strong diurnal heating can't rule out an isolated light
afternoon shower or two in the mountains.
Friday is almost certainly shaping up to be another warm day,
with slight but continued slowing in the approach of the next
upper level trough. That said, we should still shave a few
degrees off Thursday's "heat" due to increasing cloud cover and
potential for an initial cool front to drop across the plains.
Now shifting our focus to the next incoming storm system;
Ensembles haven't shown much of a significant trend over the last
24 hours, outside of slowing it down a bit. There is still
considerable uncertainty in the track and intensity of the storm,
but only about 10% show a significant spring storm/heavy
precipitation event - with those colder runs also showing more
potential for accumulating snow in the lower elevations. It was
interesting to see the 00Z operational GFS come in as one of the
colder, heavier solutions, but this also shows the value of
ensemble forecasting as the average solution is still farther
north and more progressive. While yes, the GFS could verify, it's
worth noting at this time there's only about a 10% chance of that
to occur. However, if the system continues to slow, then those
odds would increase. We just haven't seen a meaningful trend
toward a stronger and more impactful storm at this point,
including the latest ECMWF and EPS guidance.
At least the majority of guidance points to light to moderate
precipitation amounts, with ensembles averaging about 0.3 to 0.4
inch of total liquid across the plains and I-25 Corridor, and a
couple tenths more than that in the high country. The vast
majority of that would translate to several inches of snow for the
high country, but likely the majority falls in the form of rain
for the I-25 Corridor and plains. As per slowing guidance, the
highest chances for precipitation will be from Friday night
through Saturday night, but could linger a bit longer than that
per slowing trends.
&&
.AVIATION /06Z TAFS through 06Z Tuesday/...
Issued at 1123 PM MDT Sun Mar 23 2025
Winds will turn more west by 15z and then go NW by 17z. Winds
will be gusty thru the aftn with speeds up to 30 mph at times.
Otherwise VFR conditions will be in place thru the period.
&&
.BOU WATCHES/WARNINGS/ADVISORIES...
None.
&&
SHORT TERM...Rodriguez
LONG TERM...Barjenbruch
AVIATION...Rodriguez
Hazardous weather outlook, Mar 23, 2:04 AM MST, 23 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
304 AM MDT Sun Mar 23 2025
COZ030>051-240915-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
304 AM MDT Sun Mar 23 2025
This hazardous weather outlook is for northeast and north central
Colorado.
.DAY ONE...Today and Tonight
Near-critical fire weather conditions will exist across the
northeast plains this afternoon due to dry and breezy conditions.
Tonight, strong downslope winds will develop over the mountains,
foothills, and wind-prone adjacent lower elevations, where gusts
55 to 70 mph can be expected through early Monday morning.
.DAYS TWO THROUGH SEVEN...Monday through Saturday
Gusty winds Monday will keep elevated to near critical fire
weather conditions in place. Lighter winds can then be expected
Tuesday through at least Wednesday. Temperatures will remain in a
warming trend, with near record warmth by Thursday.
Friday could see the return of more critical fire weather
conditions ahead of the next storm system. That system is expected
to arrive by late Friday or Saturday, resulting in cooler
temperatures and a chance of rain and snow.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed today or tonight.
Strong Wind, Jefferson & W Douglas Counties Above 6000 Feet / Gilpin / Clear Creek / Ne Park Counties Below 9000 Feet
- When
- March 24, 1:15 AM MST to 4:00 AM MST
- Where
- Jefferson & W Douglas Counties Above 6000 Feet / Gilpin / Clear Creek / Ne Park Counties Below 9000 Feet forecast zone
- Measured
- 49 kt (56 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 39.516, -105.413 (the zone’s center; the record gives no point)
In addition to being part of the 20,000 power outages, wind gusted to 50 to 70 mph for a brief time between 0400-0500 on the 24th. The peak gusts reached were 82 mph and 77 mph in the Coal Creek Canyon area. A few other gusts reach 55 to 65 mph across the foothills of Jefferson and Clear Creek Counties.
Strong Wind, Larimer & Boulder Counties Between 6000 & 9000 Feet
- When
- March 24, 3:27 AM MST to 5:00 AM MST
- Where
- Larimer & Boulder Counties Between 6000 & 9000 Feet forecast zone
- Measured
- 49 kt (56 mph) estimated gust
- Reported by
- Mesonet
- Coordinates
- 40.380, -105.410 (the zone’s center; the record gives no point)
There was a brief window where downslope winds gusted to 50-60 mph across the foothills of Boulder and Larimer Counties. The typical wind prone areas saw higher winds with the NCAR Table Mesa lab reporting a 84 mph wind gust. Also, a station 1 northeast of Crisman (Sunshine Canyon) reported a 74 mph wind gust.
Strong Wind, Boulder & Jefferson Counties Below 6000 Feet / W Broomfield County
- When
- March 24, 4:00 AM MST to 5:00 AM MST
- Where
- Boulder & Jefferson Counties Below 6000 Feet / W Broomfield County forecast zone
- Measured
- 49 kt (56 mph) estimated gust
- Reported by
- Mesonet
- Coordinates
- 39.878, -105.220 (the zone’s center; the record gives no point)
In addition to being part of the 20,000 power outages, wind gusted to 50 to 70 mph for a brief time between 0400-0500 on the 24th. The peak gust reached 73 mph at the Arvada RAWS weather station. A few other gusts reach 55 to 63 mph near Boulder.
- Strong Wind
- Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding in American Samoa, March 24, 2025$515,000 · 7 events
- Damaging Winds in Louisiana, March 24, 2025$110,000 · 87 kt wind · 5 events
- Hail and Damaging Winds in Louisiana, March 24, 2025$30,000 · 1.25 in hail · 12 events
- Winter Weather in Maine, March 24, 202510 events
- Marine Thunderstorm Winds in Gulf of Mexico, March 24, 202561 kt wind · 4 events
- High Wind in Montana, March 24, 202556 kt wind · 4 events
- Damaging Winds in Texas, March 24, 202564 kt wind · 4 events
- Damaging Winds in Texas, March 24, 202572 kt wind · 3 events
- Marine Thunderstorm Winds in Gulf of Mexico, March 24, 20252 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, March 24, 20252 events
- Sneakerwave in Oregon, March 24 to 25, 20252 events
- Winter Weather in Pennsylvania, March 24, 20251 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1242766, 1242767, 1242763.